We'll email you at these times to remind you to study
You can set up to 7 reminders per week
We'll email you at these times to remind you to study
Cardiovascular Surgery – Caring for the Patient
Complications of Cardiovascular Surgery
Complications of Cardiovascular Surgery
As previously stated, the first 48 postoperative hours are the most critical, and intensive care should be continued for several days until the patient is out of grave danger
Respiratory problems, hemorrhage, and shock are problems associated with any major insult to the body. The following unit discusses complications associated with insult to the CV system in particular.
You will learn about a variety of conditions that clients who have had some form of cardiovascular surgery can experience.
You will also examine the various medical and nursing and medical implications of treating patients, pre or post cardiovascular surgical procedure.
Thrombophlebitis is inflammation of a vein with blood clot formation. The slowing of blood circulation, pressure or other injuries to vein walls predisposes its development.
The most common sites for development of thrombophlebitis are in the veins of the pelvis and legs. A postoperative patient or any other individual who has remained still for hours at a time with relaxed muscles and a resultant slowing of venous circulation in the legs is particularly liable to develop thrombophlebitis. When inactivity is combined with pressure on the popliteal space and the calf of the leg, the possibility of developing thrombophlebitis increases.
Signs and Symptoms of Thrombophlebitis:
Cramping pain in the calf.
Possible redness, warmth, and swelling along the course of the involved vein.
Pain that may appear only on dorsiflexion of the foot.
Nursing Implications of Thrombophlebitis
Outlined below are the nursing implications of treating a patient with thrombophlebitis:
Do not, under any circumstance, rub or massage the affected limb.
Place the patient on bed rest and notify the registered nurse (RN).
Keep the affected limb horizontal and at rest until the physician has examined the patient and ordered specific treatment. Support the entire limb from the thigh to the ankle on pillows, keeping the limb level unless otherwise ordered. Orders for treatment may include elevation and application of continuous massive warm, moist packs to the entire limb.
Use a bed cradle to prevent any pressure from the bed linen.
Be alert to any complaint or other evidence of respiratory difficulty or chest pain. A clot which is adherent to the vein wall, or a portion of a clot, can become dislodged and be carried in the circulation as an embolus to distant and smaller arterial blood vessels in the lungs. Sudden dyspnea, violent coughing, or severe chest pain may be the first sign of embolism.
Discontinue routine postoperative exercise, ambulation, deep breathing, and coughing measures until the physician has indicated which measures are to be resumed and which precautions are to be taken.
Carry out all subsequent treatment and nursing care measures in a manner that will avoid abrupt movements and any strain on the part of the patient.
When ordered, apply anti-embolism hose or intermittent external pneumatic compression system to give support and aid venous circulation.
When the patient is allowed out of bed, remind him to alternate walking and resting with feet propped on a stool to avoid pressure in the popliteal space. Prolonged standing or sitting with no movement must be avoided. Check to see that the edge of the chair seat does not press the popliteal space and that the patient does not sit with crossed legs.
An embolus is a blood clot or other foreign particle floating in the bloodstream.
The embolus is usually undetectable until it suddenly lodges in an arterial blood vessel.
This may occur when the patient is apparently convalescing and progressing normally. If the embolus is sufficiently large and the arterial vessel which it obstructs supplies a vital area in the lungs, heart, or brain, the patient may die before any symptoms of embolism are detectable.
A special type of embolism, pulmonary embolism, is caused by the obstruction of a pulmonary artery by an embolus. The most frequent cause of a postoperative pulmonary embolism is a thrombosed vein in the pelvis or lower extremities. Therefore, measures to prevent development of thrombophlebitis are the most important ones to take to prevent the possibly fatal complication of pulmonary embolism.
Embolism – Signs and Symptoms
The signs and symptoms of embolism are outlined below, please note that some of them may or may not be observable:
Sudden signs of shock and collapse.
Sudden, sharp, stabbing chest pain.
Sudden violent coughing and hemoptysis (spitting of blood).
Pain, blanching, numbness, or coldness in an extremity.
Click on the link below to read about the nursing implications of treating a client with embolism:
Nursing Implications of Embolism
Notify the registered nurse (RN) immediately. Ensure absolute bed rest. Elevate head of bed to relieve respiratory distress.
Prepare to start oxygen by mask at 6 to 8 liters per minute. Take and record blood pressure, pulse, and respiration.
Prepare to give medication by injection to relieve pain and acute apprehension. A narcotic drug such as morphine sulfate or meperidine hydrochloride is often ordered.
Prepare to continue intensive nursing care and constant observation. (The total care of the patient who survives a pulmonary embolism is similar to that of a patient who has had a myocardial infarction.)
Anticoagulant Drug Therapy in Thrombophlebitis And Embolism
Anticoagulant drugs such as heparin sodium and coumadin compounds lessen the tendency of blood to clot. They are frequently ordered as a part of the medical management of patients who have developed thrombophlebitis or who have survived an embolism.
These drugs do not dissolve thrombi that have already formed, but are an important treatment measure to prevent extension of a clot within a blood vessel or to prevent further intravascular clot formation.
Anticoagulant drugs act by prolonging the clotting time of blood.
Since a patient who has once developed thrombophlebitis may have a recurrence, he may be continued on an anticoagulant drug indefinitely as a prophylactic measure.
Drug dosage is regulated very carefully by the physician, in relation to the individual patient's prothrombin determination. (Prothrombin determination is a special blood test.)
Certain drugs should not be given with anticoagulants. Aspirin and aspirin-like drugs increase the effect of the anticoagulant. Phenobarbital and butazolidine decrease the effects.
Nursing personnel have a responsibility to recognize that any patient receiving an anticoagulant drug must be closely observed for bleeding.
Bleeding may occur from the mouth, nose, urinary tract, or rectum.
Patients receiving anticoagulant therapy should be encouraged to use a soft bristle toothbrush and an electric razor instead of a blade.
Local policy often dictates that only the RN may administer anticoagulant drugs. This is due to the potential hazards and complicated dosage orders.
Bleeding into the pericardial sac, or accumulation of fluid in the pericardial sac, results in compression of the heart. This compression reduces heart movement, prevents adequate filling of the ventricles, and obstructs venous return to the heart. This condition, called cardiac tamponade, is an emergency that requires prompt relief to prevent death from circulatory failure.
The signs and symptoms of cardiac tamponade include:
Distention of the neck veins.
Low pulse pressure.
Report signs and symptoms to the RN immediately.
Monitor pulse and blood pressure, administer oxygen as ordered for dyspnea.
Assist with diagnostic procedures such as chest X-ray, ECG, or cardiac catheterization.
Assist with procedures to relieve pressure and remove fluid such as thoracotomy or needle aspiration of the pericardial cavity.
Impairment of renal function may be caused by decreased cardiac output associated with open-heart surgery or by red blood count (RBC) hemolysis caused by the trauma of cardiopulmonary bypass.
Nursing implications when renal failure is suspected include the following:
Strict and accurate recording of intake and output.
Measurement of urine output on an hourly basis.
If a urine output of less than 20 cc/hr is obtained, immediate notification should be made to the RN.
Routine specific gravity of urine should be performed and recorded. (Specific gravity provides information relative to kidney function.)
A MI may occur during the postoperative period. Symptoms, however, may be masked by the postoperative pain being experienced by the patient.
Nursing implications include the following:
A careful assessment of the patient's pain must be made in order to differentiate between routine postoperative discomfort and the pain associated with a myocardial infarction.
If MI has occurred, nursing management of the patient will encompass both postoperative and post-MI nursing care considerations.
END of UNIT
Click NEXT to proceed
Log in to save your progress and obtain a certificate in Alison’s free Nursing Studies - Clinical Skills: Caring for Cardiovascular Patients online course
Sign up to save your progress and obtain a certificate in Alison’s free Nursing Studies - Clinical Skills: Caring for Cardiovascular Patients online course
Please enter you email address and we will mail you a link to reset your password.